Kansas, 2023

Hail and Damaging Winds in Kansas, May 7, 2023

May 7, 2023 · NWS GLD · 16 events in 6 counties and zones

During the afternoon to early evening hours, scattered storms developed over Northeast Colorado and continued east across Northwest Kansas. These storms produced up to lime sized hail in Decatur and Sherman Counties along with numerous severe wind gusts ranging from 58 to 65 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the afternoon to early evening hours, scattered storms developed over Northeast Colorado and continued east across Northwest Kansas. These storms produced up to lime sized hail in Decatur and Sherman Counties along with numerous severe wind gusts ranging from 58 to 65 mph. The strongest wind gust was observed near Selden, Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 7, 12:15 PM MST, 1 hour 55 minutes earlier.

Area forecast discussion, May 7, 12:15 PM MST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
115 PM MDT Sun May 7 2023

.SHORT TERM...(This evening through Wednesday Morning)
 Issued at 114 PM MDT Sun May 7 2023

The main focus for today will be the increasing severe threat this
afternoon and into the early evening. A boundary is situated through
Nebraska and into northeast Colorado where some cumulus has begun to
develop along with additional storms already developing in northern
Nebraska. Dew points have been fairly steady thus far with upper 50s
to low 50s into Nebraska and upper 40s to low 50s back into
northeast Colorado. Water vapor imagery shows a wave ejecting
onto the plains which will be the focus for storm initiation.
Current thinking for today will be a couple of supercells
developing across northeast Colorado into SW Nebraska. My highest
confidence in thunderstorms affecting the Tri-State area is along
and north of a Yuma to Norton line. RAP has been suggesting a 4mb
over 3 hours. MUCAPE is forecast to approach 1500 j/kg along with
0-6 wind shear 45-55 knots which would support supercells. Storms
are anticipated to develop into a cluster and move off to the
east ending the severe threat for the area around 02Z.
Expectations are hail up to 2 inches and wind gusts up to 70 mph
with the strongest storms. A tornado can't be ruled out over
portions of Red Willow, Norton and Decatur county as the LLJ
increases this evening, but confidence in that is very low. A more
conditional threat for a supercell does lie along the I-70
corridor as some CAMS have been hinting at as well. Confidence
isn't the highest in that occurring due to concerns about the
cirrus impact instability.

 Overnight skies are anticipated to clear but will need to watch
for fog/stratus development due to the anticipated rainfall.
Monday looks to be fairly benign for the majority of the day was
temperatures again warm into the mid 70s to 80s across the area.
Winds will become easterly allowing moisture advection to work
into the area. A weak disturbance across the NW portion of the
area will allow a few showers and non severe storms to develop
during the evening and overnight hours. Some fog and low stratus
is possible into Tuesday morning as moisture increases.
Confidence is to low in coverage to introduce into the forecast
at this time.

Tuesday, another trough begins to develop across the western CONUS.
Moisture will be present ahead of it with a dryline setup near
the KS/CO border. A surface low will develop across southern
Colorado which lead to another afternoon and evening threat of
storms as some may be severe. A capping inversion, especially
across the east may help keep storms isolated in nature, but it
appears large hail and damaging winds will again be the primary
hazards.

.LONG TERM...(Wednesday through Sunday)
Issued at 100 PM MDT Sun May 7 2023

Wednesday...low pressure at the base of an upper level trough west
of the Continental Divide is forecast to become negatively tilted as
the base lifts northeast toward the four corners area by the end of
the day, continuing northeast toward the Palmer Divide/southeast
Colorado overnight. It appears that a weather disturbance lifts
northeast and into the area from northern Texas during the
afternoon, continuing northeast through the forecast area through
about midnight before exiting by 12z Thursday.

Plenty of moisture with PWAT values in the 1-1.25 inch range, lift
and instability to support a threat for strong to severe
thunderstorms. GFS hinting at a blowing dust threat per local
research findings with 0.5-1km wind speeds meeting roughly 45kt
criteria along the far southern zones with steep 0-2km lapse rates.
Otherwise, we're looking at breezy to windy conditions as southeast
to southerly winds gust up to 45 mph during the day with gusts up to
35 mph during the night.

High temperatures are forecast to be in the upper 70s to lower 80s
with low temperatures in the upper 40s to middle 50s.

Thursday...todays model solutions suggest the upper low is to lift
northeast toward the Nebraska panhandle during the day then into
southwest South Dakota overnight. Southerly winds gusting 30 to 40
mph are expected during the day, shifting to the northwest overnight.

Another round of showers and thunderstorms will be possible as
disturbances eject from the approaching upper low, decreasing from
southwest to northeast overnight. Strong to severe thunderstorms
will be possible.

High temperatures are forecast to be in the lower 70s to around 80
with low temperatures in the lower 40s to lower 50s.

Friday...the upper low gradually weakens with the forecast area
under some weak upper troughing. It appears that per 850-500mb
relative humidity, another weather disturbance emerges off the front
range and into northwest half of the area during the afternoon and
overnight hours, supporting a slight chance for showers and
thunderstorms. High temperatures are forecast to be in the lower 70s
to lower 80s with low temperatures in the middle 40s to lower 50s.

Saturday...the 500mb pattern suggests a potential Omega block over
the area with low pressure over the southwest and upper ridging
centered north of Montana.

Todays GFS/GEM models show a large batch of moisture moving into the
area from the south after midnight with GFS precipitable water
values of 1 to 1.3 inches. This mornings NBM shows dry conditions
during the day with a slight chance to chance of showers and
thunderstorms during the night. High temperatures are forecast to be
in the upper 60s to lower 80s with low temperatures in the middle
40s to lower 50s.

Sunday...no change in the 500mb pattern when compared to Saturday.
The GFS maintains plenty of moisture over the area with PWAT values
of 1.1 to 1.3 inches. The ECMWF keeps the better moisture south of
the area. For now, wont make any changes to slight chance and low
chance pops. High temperatures are forecast to be in the middle 60s
to middle 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1055 AM MDT Sun May 7 2023

The main concern for this TAF period will be severe thunderstorm
potential as a cold front moves across the area. Confidence is
relatively higher for KMCK to be affected by storms with large
hail and damaging winds the primary threat. I have added a tempo
group along with 50 knot winds as the RAP has been consistent with
a 4mb pressure rise over 3 hours. For KGLD, the storm threat is a
bit more conditional but still felt a tempo is warranted as some
recent CAMS are starting to trek a cluster of storms near the I-70
corridor. Winds will relax mid evening, will need to watch for fog
and stratus potential overnight as the boundary layer should be
saturated due to the rainfall.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...Trigg
LONG TERM...99
AVIATION...Trigg
Hazardous weather outlook, May 7, 12:32 PM MST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
132 PM MDT Sun May 7 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081945-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
132 PM MDT Sun May 7 2023 /232 PM CDT Sun May 7 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Severe Thunderstorm Watch is in effect for Yuma, Dundy, Hitchcock,
Red Willow, Cheyenne, Decatur, Rawlins and Norton counties until 7pm
MT or 8pm CT.

A few severe thunderstorms are possible this afternoon and evening,
along and north of I-70 There is a chance that storms may also be
severe and produce hail up to 2 inches in size, wind gusts up to 70
mph,a tornado can't be ruled out as well . Cloud to ground lightning
is also possible which could spark fires.

Near critical fire weather conditions are possible for counties
along and south of Highway 40.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

For Monday through Thursday, there will be a chance for strong to
severe thunderstorms, particularly on Wednesday and Thursday. In
addition to potential severe weather, these storms will also produce
cloud to ground lightning which may spark grass fires.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, May 7, 1:10 PM MST, 1 hour before
Special Weather Statement
National Weather Service Goodland KS
210 PM MDT Sun May 7 2023

COZ090-KSZ001-NEZ079-072045-
Yuma County CO-Cheyenne KS-Dundy NE-
210 PM MDT Sun May 7 2023

...A strong thunderstorm will impact portions of east central Yuma
County in northeastern Colorado, northwestern Cheyenne County in
northwestern Kansas and southwestern Dundy Counties in southwestern
Nebraska through 245 PM MDT/345 PM CDT/...

At 209 PM MDT/309 PM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles south of Wray, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central Yuma
County in northeastern Colorado, northwestern Cheyenne County in
northwestern Kansas and southwestern Dundy Counties in southwestern
Nebraska, including the following locations... Vernon and Beecher
Island.

This includes Highway 385 between mile markers 228 and 238.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT/800 PM
CDT/ for northeastern Colorado...northwestern Kansas...and
southwestern Nebraska.

&&

LAT...LON 3986 10234 3999 10235 4005 10195 3987 10194
TIME...MOT...LOC 2009Z 260DEG 13KT 3992 10230

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DDT
Special weather statement, May 7, 1:26 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Goodland KS
226 PM MDT Sun May 7 2023

COZ090-091-KSZ001-013-NEZ079-072100-
Kit Carson County CO-Yuma County CO-Sherman KS-Cheyenne KS-Dundy NE-
226 PM MDT Sun May 7 2023

...Strong thunderstorms will impact portions of southeastern Yuma
County in northeastern Colorado, northeastern Kit Carson County in
east central Colorado, Cheyenne, northwestern Sherman Counties in
northwestern Kansas and southern Dundy Counties in southwestern
Nebraska through 300 PM MDT/400 PM CDT/...

At 225 PM MDT/325 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles northwest of
Haigler to 11 miles north of Bethune. Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of southeastern Yuma
County in northeastern Colorado, northeastern Kit Carson County in
east central Colorado, Cheyenne, northwestern Sherman Counties in
northwestern Kansas and southern Dundy Counties in southwestern
Nebraska, including the following locations... Hale, Beecher Island
and Parks.

This includes Highway 385 between mile markers 196 and 223.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT/800 PM
CDT/ for northeastern Colorado...northwestern Kansas...and
southwestern Nebraska.

&&

LAT...LON 4012 10132 3942 10187 3940 10252 4017 10201
      4018 10132
TIME...MOT...LOC 2025Z 266DEG 41KT 4011 10200 3947 10243

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DDT
Special weather statement, May 7, 1:28 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Goodland KS
228 PM MDT Sun May 7 2023

COZ090-072100-
Yuma County CO-
228 PM MDT Sun May 7 2023

...A strong thunderstorm will impact portions of northwestern Yuma
County through 300 PM MDT...

At 228 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Yuma, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Yuma around 235 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
northeastern Colorado.

&&

LAT...LON 4005 10229 3996 10280 4000 10280 4000 10279
      4027 10279 4035 10239
TIME...MOT...LOC 2028Z 251DEG 36KT 4010 10282

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DDT
Local storm report, May 7, 1:47 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
247 PM MDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     TSTM WND GST     6 NNE HAIGLER           40.09N 101.89W
05/07/2023  M56 MPH          DUNDY              NE   MESONET

            MESONET SITE REPORTED 56 MPH THUNDERSTORM
            WIND GUST.

&&

The radar

The Goodland radar (KGLD), 22 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

11 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Sherman

When
May 7, 2:10 PM MST to 2:30 PM MST
Where
Sherman County, 10.45 mi NE of Kanorado Arpt
Measured
2 in hail
Reported by
Public
Coordinates
39.510, -101.885

Pea to lime sized hail was observed over a duration of 20 minutes.

Hail, Sherman

When
May 7, 2:15 PM MST
Where
Sherman County, 9.36 mi NNE of Kanorado Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.517, -101.931

Pea to penny sized hail observed.

Hail, Sherman

When
May 7, 2:20 PM MST
Where
Sherman County, 9.93 mi NE of Kanorado Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
39.503, -101.890

Thunderstorm Wind, Sherman

When
May 7, 2:30 PM MST
Where
Sherman County, 7.51 mi NNW of Goodland Arpt
Measured
35 kt (40 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.467, -101.763

Blowing dust with quarter mile visibility reported as a thunderstorm began to move over the location. Winds estimated to be 40 mph.

Hail, Sherman

When
May 7, 2:35 PM MST
Where
Sherman County, 7.52 mi NNW of Goodland Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.467, -101.763

Quarter to ping pong ball sized hail observed.

Hail, Sherman

When
May 7, 2:35 PM MST
Where
Sherman County, 6.73 mi N of Goodland Arpt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.467, -101.707

Penny to quarter sized hail was accumulating on the ground at the location.

Hail, Rawlins

When
May 7, 3:55 PM CST
Where
Rawlins County, 0.59 mi N of Mc Donald
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.788, -101.371

Dime to penny sized hail reported to be covering the ground.

Hail, Rawlins

When
May 7, 3:55 PM CST
Where
Rawlins County, 3.46 mi S of Mc Donald
Measured
0.75 in hail
Reported by
Public
Coordinates
39.730, -101.374

Pea to penny sized hail observed.

Thunderstorm Wind, Rawlins

When
May 7, 4:29 PM CST
Where
Rawlins County, 0.86 mi NW of Atwood Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
39.839, -101.042

Hail, Thomas

When
May 7, 4:40 PM CST
Where
Thomas County, 0.53 mi E of Colby
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.401, -101.040

Accumulating pea to penny sized hail observed.

Thunderstorm Wind, Sheridan

When
May 7, 4:59 PM CST
Where
Sheridan County, 3.68 mi S of Selden
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.477, -100.571

Hail, Sheridan

When
May 7, 5:01 PM CST
Where
Sheridan County, 0.69 mi N of Selden
Measured
0.88 in hail
Reported by
Public
Coordinates
39.540, -100.570

Sheridan County Dispatch relayed a report of pea to nickel sized hail that was accumulating to a depth of one to two inches.

Hail, Decatur

When
May 7, 5:03 PM CST
Where
Decatur County, 5.52 mi WNW of Leoville
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
39.624, -100.537

Reported via social media.

Thunderstorm Wind, Sheridan

When
May 7, 5:25 PM CST
Where
Sheridan County, 0.85 mi NW of Hoxie
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
39.360, -100.439

Thunderstorm winds estimated to be 65 mph produced blowing dust with visibility reductions down to one-quarter mile at times.

Thunderstorm Wind, Graham

When
May 7, 5:35 PM CST
Where
Graham County, 11.96 mi N of Morland
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
39.522, -100.106

Estimated 60 mph winds occurred with blowing dust creating visibility reductions as low as 30 feet at times. Some trees were stripped of leaves.

Hail, Graham

When
May 7, 5:35 PM CST
Where
Graham County, 11.96 mi N of Morland
Measured
0.88 in hail
Reported by
Social Media
Coordinates
39.522, -100.106

Accumulating pea to nickel sized hail observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1095984, 1095978, 1095979, 1095990, 1095989, 1095991, 1096188, 1096189, 1096191, 1096192, 1096193, 1096194, 1096195, 1096196, 1096197, 1096198.